Georgia, 2012

Wildfire in Georgia, November 10 to 12, 2012

November 10 to 12, 2012 · NWS FFC · 4 events in 3 counties and zones

High pressure over the area kept dry conditions in place. Though afternoon mixing was weak, dewpoints were dry enough for prolonged dangerous fire weather conditions, especially across north Georgia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure over the area kept dry conditions in place. Though afternoon mixing was weak, dewpoints were dry enough for prolonged dangerous fire weather conditions, especially across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 10, 2:54 PM EST, 21 minutes earlier.

Area forecast discussion, Nov 10, 2:54 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EST SAT NOV 10 2012

.SHORT TERM /TONIGHT THROUGH MONDAY/...
HIGH PRESSURE CENTERED OVER THE STATE WILL DRIFT OFF THE ATLANTIC
COAST THROUGH SUNDAY. THE CWA WILL BE DRY THROUGH MUCH OF THE SHORT
TERM. MODELS CONSISTENT IN SHOWING THE SURFACE FRONT ENTERING
NORTHWEST GA AROUND 12Z MONDAY DRIFTING ACROSS THE CWA DURING THE
DAY. A BAND OF SHOWERS SHOULD ACCOMPANY THE FRONT...NO MENTION OF
THUNDER SINCE CAPES ARE FORECAST BELOW 500 AND LIFTED INDEX STAYS
POSITIVE. HAVE KEPT ONLY A SLIGHT CHANCE NORTHWEST CORNER 06Z TO 12Z
MONDAY AND HIGHEST POPS DURING THE DAY MONDAY. MAV/MET TEMPERATURES
ARE IN GENERAL AGREEMENT AND HAVE STAYED CLOSE.

41

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
12Z RUN OF THE MEDIUM RANGE FORECAST MODELS REMAIN CONSISTENT WITH
CURRENT EXTENDED FORECAST GRIDS. NO CHANGES MADE AT THIS TIME. SEE
PREVIOUS EXTENDED FORECAST DISCUSSION BELOW.

20

PREVIOUS DISCUSSION EXTENDED FORECAST DISCUSSION...ISSUED 321 AM EST
SAT NOV 10 2012

LONG TERM /MONDAY THROUGH FRIDAY/...

GFS AND ECMWF IN FAIRLY DECENT AGREEMENT ON STRENGTH AND TIMING OF
THE FRONT AS IT PUSHES INTO THE AREA MONDAY MORNING. THERE IS SOME
CONCERN FOR PORTIONS OF NORTHWEST GEORGIA AS A 50+KT LLJ IS PROGGED
TO MOVE INTO THE AREA AHEAD OF THE FRONT...BUT AS THE SURFACE LOW
CONTINUES TO OCCLUDE IN SOUTHERN CANADA AND THE FRONT FURTHER
ELONGATES...BEST LARGE-SCALE DYNAMICS AND DEEP-LAYER SHEAR PULLS
FURTHER NORTH. EVEN WITH SOUTHEASTERLY FLOW AROUND THE PERIPHERY OF
THE EXITING HIGH...SURFACE PARAMETERS DO NOT RESULT IN ENOUGH
INSTABILITY TO WARRANT THUNDER WORDING...WITH MLCAPES STILL AT OR
BELOW AROUND 50 J/KG. FOR NOW STILL JUST THINKING A RAIN EVENT... AND
HAVE CONTINUED LIKELY POPS ACROSS ESPECIALLY NORTH GEORGIA WITH A
PERIOD OF CATEGORICAL INTRODUCED. WILL HAVE TO MONITOR THE EVOLUTION
OF THE LLJ IN CASE THE POTENTIAL IS THERE FOR THE SHOWERS TO TAP INTO
THE WINDS AND BRING THEM DOWN TO THE SURFACE...REGARDLESS OF WHETHER
OR NOT THERE IS ANY THUNDER.

TEMPERATURES COOL BEHIND THE FRONT AS FLOW ALOFT TRANSITIONS TO
ZONAL AND SURFACE HIGH PRESSURE SETS UP OVER THE OHIO VALLEY.
ENOUGH OF A PRESSURE GRADIENT REMAINS TO KEEP WINDS FROM GOING
CALM AND TEMPS FROM BOTTOMING COMPLETELY OUT...BUT STILL SHOULD
SEE SOME FREEZING TEMPS ESPECIALLY IN NORTH GEORGIA. AS THE
SURFACE HIGH MOVES NORTHEAST AND EASTERLY FLOW PICKS UP AGAIN AT
THE SURFACE...THERE ARE HINTS OF INCREASING ATLANTIC MOISTURE
THURSDAY INTO FRIDAY...BUT FOR NOW HAVE LEFT POPS OUT AND ONLY
INCREASED SKY COVER ACROSS SOUTHERN ZONES.

TDP

&&

.FIRE WEATHER...
STILL HAVE A FIRE DANGER STATEMENT IN EFFECT THIS AFTERNOON. WITH
INCREASE IN MOISTURE AND SOUTHEAST WINDS EXPECTED FOR SUNDAY THE
HUMIDITY VALUES SHOULD REMAIN ABOVE 25 PERCENT SUNDAY AFTERNOON.

41

&&

AVIATION...
18Z UPDATE...
VFR THROUGH MUCH OF THE FORECAST PERIOD. INFLUX OF MOISTURE OFF THE
ATLANTIC TONIGHT MAY BRING SOME LOW LEVEL CLOUDS TO THE AREA SUNDAY
MORNING BUT TOO MUCH UNCERTAINTY TO GO BKN YET. WINDS LIGHT AND
VARIABLE...TO LIGHT SOUTHEAST THIS AFTERNOON AND OVERNIGHT BECOMING
SOUTHEAST 10 TO 15KT SUNDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON EARLY MORNING MVFR CLOUDS.
HIGH ON ALL OTHER ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          43  68  53  72 /   0   0  10  40
ATLANTA         48  68  56  69 /   0   0   5  60
BLAIRSVILLE     37  64  49  61 /   0   0  10  60
CARTERSVILLE    39  68  54  65 /   0   5  10  60
COLUMBUS        45  74  57  74 /   0   0   5  50
GAINESVILLE     46  65  53  63 /   0   0  10  50
MACON           40  73  53  77 /   0   0   5  30
ROME            37  70  52  67 /   0   0  20  70
PEACHTREE CITY  35  69  51  70 /   0   0   5  60
VIDALIA         50  75  58  79 /   0   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Nov 10, 5:08 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 AM EST SAT NOV 10 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
508 AM EST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
HIGH FIRE DANGER CONDITIONS ARE EXPECTED OVER MOST OF NORTH AND
CENTRAL GEORGIA...EXCLUDING THE NORTHEAST MOUNTAINS...THIS
AFTERNOON.

.SYNOPSIS...
DRY AND STABLE HIGH PRESSURE WILL REMAIN IN CONTROL OF THE REGION
TODAY AND SUNDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HIGH FIRE DANGER CONDITIONS ACROSS MOST
OF NORTH AND CENTRAL GEORGIA...EXCLUDING THE NORTHEAST
MOUNTAINS...DUE TO LOW RELATIVE HUMIDITIES AND LOW FUEL MOISTURE
LEVELS.

.DISCUSSION...
DRY CONDITIONS ARE EXPECTED THIS AFTERNOON. HUMIDITY VALUES WILL
FALL TO AS LOW AS 25 PERCENT AND SOUTHEAST WINDS WILL RANGE FROM
5 TO 10 MPH. THE DRY AIR AND LOW FUEL MOISTURE VALUES WILL
COMBINE TO PRODUCE HIGH FIRE DANGER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL PUSH THROUGH THE STATE ON MONDAY...BUT AT THIS
TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Nov 10, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST SAT NOV 10 2012

GAZ001>005-011-012-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102300-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-CHATTOOGA-GORDON-FLOYD-
BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-
COBB-NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
245 PM EST SAT NOV 10 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON FOR MOST OF NORTH AND
CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES...

RELATIVE HUMIDITIES OF 25 PERCENT OR LESS CAN BE EXPECTED FOR 4 OR
MORE HOURS THIS AFTERNOON ACROSS ALL OF NORTH AND CENTRAL GEORGIA...
EXCEPT THE NORTHEAST MOUNTAINS. WINDS WILL BE SOUTHEAST AT 5 TO 10
MPH.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Towns

When
November 10, 3:15 PM EST to 4:30 PM EST
Where
Towns forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Rocky Knob burned 0.1 acres and resulted in $1,000 in damages.

Wildfire, Chattooga

When
November 10, 3:25 PM EST to November 11, 10:00 AM EST
Where
Chattooga forecast zone
Property damage
$500
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Yellow Trail burned 0.1 acres and resulted in $500 in damages.

Wildfire, Towns

When
November 11, 12:00 AM EST to November 12, 7:00 AM EST
Where
Towns forecast zone
Property damage
$12,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Holcomb Road burned 7.25 acres and resulted in $12,000 in damages.

Wildfire, Gilmer

When
November 11, 4:15 PM EST to November 12, 8:00 AM EST
Where
Gilmer forecast zone
Property damage
$500
Reported by
Park/Forest Service
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Cub Trail burned 1.5 acres and resulted in $500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428213, 428214, 428217, 428215.